1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
blankLoading...

Medication and Serotonin Syndrome

Question. I was diagnosed with serotonin syndrome while taking Zoloft. After switching to Xanax, the depression and anxiety returned. Next I tried Remeron, which really knocked me out. I wasn’t thinking clearly and noticed some of the serotonin syndrome symptoms returning. I read that Remeron affects serotonin levels but does it in the same way as the SSRIs? Do the sedating effects from Remeron subside with time? My psychiatrist has suggested Wellbutrin, but the side effects are similar to Zoloft (jitters, restlessness, insomnia, etc.). I have also looked into Serzone. What do you think?

Answer. Remeron does, indeed, augment serotonin, but does so through a very different mechanism than the SSRIs. In effect, it removes the normal inhibition on neurons that secrete serotonin, rather than allowing more serotonin to build up, which is the basic mechanism with the SSRIs. Serzone is not in the same category as the SSRIs. It does share with the SSRIs a modest degree of serotonin reuptake inhibition, but its primary mechanism of action appears to be via antagonism at a particular receptor for serotonin, called the serotonin-2 receptor.

serotonin-cycle

It is this action that I alluded to in earlier questions, as having, in theory, a possible protective effect against the serotonin syndrome. I must hasten to add that I was theorizing and that no studies, to my knowledge, have proved this. However, it is true that some serotonergic side effects (such as diarrhea and sexual dysfunction) are less frequent with Serzone than with the SSRIs. Wellbutrin is virtually free of serotonergic effects and so has a very low incidence of typical SSRI side effects (e.g., diarrhea, sexual dysfunction, nausea). You are correct in noting that it can cause jitters or restlessness (about 14% of cases vs. 1% to 5% with Serzone) and insomnia (about 5% vs. 2% with Serzone).

On the other hand, Serzone can cause dizziness in about 23% of patients. If you are sensitive to serotonergic effects, your psychiatrist is right in suggesting Wellbutrin. It is probably worth trying, perhaps starting with very low doses (37.5 mg to 75 mg/day) and gradually increasing it. Many side effects with all these agents are dose-related. The drowsiness from Remeron may subside with time, but there is no assurance of this. It may be prudent to try a slower dosing schedule (e.g., 7.5 mg at bedtime and 1/4 tablet in the late afternoon, with increases of 1/4 tablet every week as tolerated). Remeron is associated with weight gain in about 10% of patients, though, historically, these figures are usually underestimated.

Leave a Reply

  Subscribe  
Notify of